Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Palliat Med. 2009 Jan;12(1):83-7. doi: 10.1089/jpm.2008.0164.

Can I stop the warfarin? A review of the risks and benefits of discontinuing anticoagulation.

Author information

  • Hospice of the Western Reserve, Cleveland, Ohio 44119, USA. JSpiess@hospicewr.org

Abstract

Long-term anticoagulant therapy with warfarin is part of standard therapy for several disorders commonly present in patients seen in hospice and palliative care programs. Yet warfarin is also the drug most implicated in adverse drug reactions and its risks rise with increasing age and comorbidity. Clinicians caring for patients with multiple comorbidities or a limited life expectancy often are faced with the decision as to whether anticoagulation should be continued. Published guidelines for the use of warfarin in venous thromboembolism and nonvalvular atrial fibrillation are based on studies in which such patients were underrepresented or excluded. Our review of the randomized trials on which these guidelines are based shows that the annual risk of recurrent venous thromboembolism after stopping warfarin is 2%-10%. No similar evidence is available for patients with atrial fibrillation, but the published CHADS(2) index uses multiple factors to estimate stroke risk. The risk of bleeding complications with warfarin is most closely linked to degree of anticoagulation. Nutritional compromise and changes in drug therapy increase this risk and require that any patient remaining on warfarin must undergo frequent monitoring of anticoagulant effect.

PMID:
19284268
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk